Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

How high of a pulse increase is too high?

04/23/2010

Question:

I am a School Nurse and have a 14 yr old male taking adderall and risperdal. I discovered an irregular heart beat recently and he went to his Dr. with no change in tx. Upon rechecking his heartbeat, he now has a pulse of 120. How high is too high on adderall?

Answer:

For an adolescent who has been sitting quietly at rest for 5 minutes, anything over 100 is too high and requires investigation, especially if irregular. But it would be highly unusual for Adderall (or Risperdal) to cause that high a pulse rate unless there is pre-existing cardiac pathology. The average increase in pulse from stimulant drug is about 5 beats/minute, but with some individual variation. It would be useful to know what his pulse was prior to Adderall. But if he just ran up stairs from a class or is extremely anxious about something, it would not be unusual or worrisome to go a little over 100 (unless irregular other than sinus arrythmia). The irregularity is worrisome unless it is just the sinus arrythmia (speeding up with inspiration, slowing with expiration) that healthy young people normally have. An electrocardiogram would easily make that distinction.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University